Reactions 1704, p352 - 2 Jun 2018
Post-liver transplantation ascites: case report
A 49-year-old man developed post-liver transplantation
ascites following treatment with tacrolimus [route and
duration of treatment to reaction onset not stated].
The man, who had chronic hepatic failure secondary to
hepatitis B and cirrhosis, underwent liver transplantation.
Subsequently, he started receiving immunosuppressive
therapy consisting of tacrolimus 4mg daily, concurrently with
prednisone and mycophenolate mofetil. The tacrolimus trough
blood concentration was maintained at 7-8.7 ng/mL. On 10th
postoperative day, he developed ascites. Subsequent
ultrasonographic evaluation revealed massive ascites. The
Colour Doppler ultrasonography revealed normal finding. The
ascites were found to be resistant to the treatment. To alleviate
the symptoms, weekly therapeutic aspiration of the ascitic
fluid was required. Subsequent analyses of ascitic fluid as well
as liver biopsy findings were found to be unremarkable.
Consequently, he was diagnosed with post-liver
transplantation ascites considered to be secondary to the
The man’s treatment with tacrolimus was discontinued and
was switched to sirolimus. Ascites had minimal effect towards
the treatment and the weekly therapeutic aspiration of the
ascitic fluid was necessary to alleviate the symptoms.
Biochemical, cytological and microbiological analyses of the
ascitic fluid had unremarkable results. A subsequent liver
biopsy showed no significant abnormality in the two separate
pathological reviews. Within 10 days of tacrolimus
discontinuation, ascites resolved. He remained asymptomatic
in his subsequent follow-up visits for more than two years.
Author comment: "In conclusion, in the event of post-
liver transplantation ascites, tacrolimus consumption, as a
probable cause, must always be kept in mind after ruling out
Hosseini M, et al. Tacrolimus-induced ascites after liver transplant. International
Journal of Organ Transplantation Medicine 9: 102-104, No. 2, 2018 -
Reactions 2 Jun 2018 No. 17040114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved